Thyroid Disorders Community
is this low thyroid?
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

is this low thyroid?

My tsh is 5.89. My t4 is .86. t3 2.28 It looks to me like t3 and 4 are low but why is tsh high?
I have been on levothyroxine 25mcg for 5 days. Before I was just become very tired, although I do have many of the symptoms I found on the web that indicate low thyroid. Now I feel weak in my arms and legs and my tiredness feels like my body is drained.
The National Academy of Hypothroidism suggests these tests taken to be sure what is going on:
TSH, free T3, free T4, reverse T3, Sex hormone binding globulin (SHBG), antithyroglobulin antibody, TPO antibody, ferritin and leptin.
What do you suggest?
2 Comments Post a Comment
Blank
Avatar_f_tn
TSH is counterintuitive.  When it's high, it indicates low FT3 and FT4 and low (hypo) thyroid function.  When it's low, it indicates high FT3 and FT4 and high (hyper) thyroid function.

What are the ranges on your FT3 and FT4?  Ranges vary lab to lab, so you have to post them with results.

At this early stage in your treatment, I'd suggest you have FT3, FT4 and TSH (make sure they order all three EVERY time your blood is drawn).  

Antithyroglobulin antibody (TGab) and TPO antibody (TPOab) are the markers for Hashimoto's thyroiditis, which is an autoimmune disease and the most prevalent cause of hypo in the developed world.  You should be tested for those as well.

I'd hold off on the others until you see if your symptoms resolve with thyroid meds.  

It's not unusual to feel a little worse when you start meds.  It takes your body time to rebalance and heal after being hypo.  Also, the initial dose we are started on is seldom what we end up on.  So, you should retest in 4-6 weeks and sit down with your doctor and re-evaluate your dose.



Blank
Avatar_m_tn
Also.  FYI.

You are taking a T4 medication. This has a long half life. What this means is that it takes up to 6 WEEKS to stabilize in your bloodstream.  This is why you don't need to test any sooner than every 6 weeks.  It also means that you may not feel any positive effects for several weeks.

As goolarra stated. Many people feel worse initially. Because your body which was trying its best to make up for the lack of Thyroid has to figure out how to rebalance itself now that you are giving it thyroid again.

Furthermore understand this is a LONG process and patience is required.  Waiting 6 weeks before you even get re-tested and a dosage change, followed by another 6 weeks.  The chances that you will have arrived at your optimized dose with the first starter dose is slim to none.

Be prepared for a potential resistence by your Dr to be tested for the FREE T3 test. But stay adamate and strong and demand that it be done.

Toal T3 is an outdated test of little value.

The national academy of hypo is an awesome website. Read there and here and you will learn probably more than the average primary care physician about thyroid.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Thyroid Answerers
Avatar_f_tn
Blank
goolarra
Sisters, OR
649848_tn?1357751184
Blank
Barb135
FL
Avatar_m_tn
Blank
gimel
MI
168348_tn?1379360675
Blank
ChitChatNine
657231_tn?1390151580
Blank
rumpled
Northern, NJ
Avatar_m_tn
Blank
flyingfool
WI